Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 13, 2019, 4:52 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2019, 4:52 PM MDT (22:52 UTC)
- Expired
- Jul 13, 2019, 6:23 PM MDT
- In force
- 91 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WGUS55 KPUB 132252
FFWPUB
COC023-055-140145-
/O.NEW.KPUB.FF.W.0017.190713T2252Z-190714T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
452 PM MDT Sat Jul 13 2019
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Huerfano County in southeastern Colorado...
Northeastern Costilla County in south central Colorado...
* Until 745 PM MDT.
* At 449 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One-quarter to a half inch of
rain have fallen just to the west of the Spring burn scar and we
expect this area of heavier rain to move over the scar just
southeast of US 160. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county and
western Spring Burn Scar south of Highway 160 in Huerfano county.
Excessive rainfall over the burn scar will result in debris flow
moving through the Wagon Creek and South Middle Creek. The debris
flow can consist of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3757 10517 3749 10513 3747 10521 3746 10530
3756 10532
$$
Heavener1 follow-up statement
203
WGUS75 KPUB 140023
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
623 PM MDT Sat Jul 13 2019
COC023-055-140033-
/O.CAN.KPUB.FF.W.0017.000000T0000Z-190714T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
623 PM MDT Sat Jul 13 2019
...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3757 10517 3749 10513 3747 10521 3746 10530
3756 10532
$$
HeavenerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:19 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 13, 3:19 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 319 PM MDT Sat Jul 13 2019 .SHORT TERM...(This evening through Sunday) Issued at 244 PM MDT Sat Jul 13 2019 ...Better Coverage of Storms on Sunday... Current water vapor imagery and upper air analysis is indicating the center of large mid level high across south central Colorado, with weak, north to northwest, mid level steering flow in place across eastern Colorado and weak but more south to southwest mid level flow in place across western Colorado at this time. GOES blended total precipitable water product is indicating PWATS between 0.5 and 0.8 inches across the region with regional radars indicating scattered showers and storms over higher terrain this afternoon. SPC meso analysis is indicating mixed layer capes running between 200-400 j/kg across the higher terrain this afternoon, with a pocket of 500- 1000 j/kg across the Front Range into the Pikes Peak region at this time. Latest models remain in good agreement of the mid level high continuing to shunted slowly south and east through the day tomorrow, as eastern Pacific energy across the Pacific Northwest continues to translate across the Northern Tier. This will continue to bring in more moisture from the Desert Southwest within the continued weak, but more westerly mid level flow progged across the state tomorrow. For tonight...Should see storms diminishing through the early evening, with latest higher res models continuing to indicate storms across the Front Range at this time, helping to develop a few storms across the Pikes Peak region, and have kept scattered pops in for this area thru 03Z. With increasing moisture withing the more westerly flow developing across the area, I have also kept isolated pops into the overnight hours along and west of the ContDvd. For tomorrow, increasing available moisture (PWATS progged between 0.7 and 1 inch) within the weak westerly mid level flow, combined with strong solar heating, will allow for more widespread showers and storms to develop across the higher terrain, with starting to form late in the morning. With the more westerly flow, storms will move off the higher terrain and across the interior valleys and immediate adjacent plains through the afternoon. Storms will continue to slow moving, with locally heavy rain and gusty outflow winds remaining the main storm threats, with localized flash flooding possible if the storms move or develop across the Spring, Junkins and Hayden Pass burn scars. With the better coverage of storms and more convective cloud cover, temperatures are expected to be slightly cooler than the past few days. .LONG TERM...(Sunday night through Saturday) Issued at 244 PM MDT Sat Jul 13 2019 Models remain consistent through the extended period with modest ensemble spreads by the end of the period. Temperatures will continue to be hot, and chances for precipitation go down mid to late week. Sunday night through Tuesday...an upper level disturbance will be dropping south across Eastern Colorado Sunday evening. This will lead to decent precipitation chances for much of the region through Sunday night. Thunderstorms will likely prevail through the evening hours, with more shower activity spreading east across the Plains through the overnight period. At the surface a cold front will drop south by morning, but will do little to cool us off for Monday. On Monday and Tuesday, an upper disturbance will be passing across Wyoming. This will likely be close enough to clip much of the region with more showers and thunderstorms expected over Southern Colorado. Initial development will be over the mountains, but increasing flow aloft will help push this activity east across the Plains for the evening hours. Temperatures both days will reach well into the 90s with perhaps a few low 100s across the Plains. Wednesday...drier air and high pressure will begin to build across Colorado on Wednesday. Isolated shower and thunderstorm activity is expected during the afternoon, but coverage looks minimal at this time. Temperatures will once again warm into the upper 90s to lower 100s across the Plains. Thursday into Saturday...high pressure will be centered over Colorado Thursday and Friday. Models have come in dry for this period. There could be an isolated mountain thunderstorm, but coverage looks minimal at this time. Temperatures will be hot, with upper 90s to lower 100s across the region. For Saturday, energy will begin to work northward around the upper high which is forecast to shift east into Kansas. Locations over Western Colorado will likely see an uptick in shower and thunderstorm activity for the afternoon and evening hours. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 244 PM MDT Sat Jul 13 2019 A similar weather pattern as yesterday remains in the offing, with scattered storms developing over and near the higher terrain through the late morning and afternoon, before diminishing through the early evening hours. With that said, VFR conditions remain expected at COS, PUB and ALS over the next 24 hours, with possible storms moving off the higher terrain and across the terminals through the late afternoon and early evening. Storms that move across the terminals will be produce gusty outflow winds up to 50 mph, along with brief heavy rainfall, with COS seeing the best chances of storms after 20z thru 02Z. A better coverage of storms across the taf sites remains in the offing for tomorrow afternoon, as mid level flow becomes more westerly, allowing for storms to move east off of the higher terrain. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...MOZLEY AVIATION...MW
Hazardous weather outlook, Jul 13, 11:55 AM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Sat Jul 13 2019 COZ058>089-093>099-141800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Sat Jul 13 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms developing over the mountains late this morning, will become more widespread through the afternoon before diminishing through the early evening hours. Isolated to scattered thunderstorm coverage is expected over the interior valleys and the Interstate 25 corridor during the afternoon and early evening hours, while the far southeast Plains look to remain dry again today. With weak steering flow aloft, storms will be slow moving with the main threats being lightning, gusty winds up to 45 mph, and locally heavy rainfall. If heavy rainfall develops over the Spring, Junkins, or Hayden Pass burn scars, localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of scattered to widespread showers and thunderstorms can be expected on Sunday, with greatest coverage over the mountains. The main threat with thunderstorms will be locally heavy rainfall, erratic gusty winds up to 50 mph and dangerous cloud to ground lightning. Localized flash flooding will be possible should a stronger storm impact one of the newer burn scars such as Spring, Junkins and Hayden Pass. Isolated to scattered thunderstorms will be possible Monday through Friday with thunderstorms on a gradual decreasing trend through mid to late week. The main risks with thunderstorms will be erratic gusty winds up to 50 mph and lighting. Brief moderate rainfall will be possible with the localized stronger storms. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 23/23
In the hours before
Special weather statement, Jul 13, 4:31 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Pueblo CO 431 PM MDT Sat Jul 13 2019 COZ081-085-132300- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 431 PM MDT Sat Jul 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 500 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near Westcreek, or 26 miles northwest of Colorado Springs, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Woodland Park, Green Mountain Falls, Divide, Crystola, Chipita Park and Cascade. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3888 10498 3897 10532 3913 10528 3913 10496 TIME...MOT...LOC 2230Z 279DEG 12KT 3906 10521 29
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:15 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 2 hr |
| Jul 13, 3:55 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 2 hr |
| Jul 13, 4:24 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 3 hr |
| Jul 13, 4:31 PM MDT | Special Weather Statement | PUB | Teller | 29 min |
| Jul 13, 5:00 PM MDT | Special Weather Statement | PUB | Teller | 30 min |
| Jul 13, 5:01 PM MDT | Areal Flood Advisory | PUB | Teller | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.